Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: May, 1979, Volume 47, Issue 3

A Representation Theorem for "Preference for Flexibility"<565:ARTF"F>2.0.CO;2-Y
p. 565-578

David M. Kreps

This paper concerns individual choice among "opportunity sets," from which the individual will later choose a single object. In particular, it concerns preference relations on opportunity sets which satisfy "preference for flexibility," a set is at least as good as all of its subsets, but which may not satisfy "revealed preference," the union of two sets may be strictly preferred to each one taken separately. A representation theorem is given which "rationalizes" such choice behavior as being as if the individual is "uncertain about future tastes."

Log In To View Full Content

Journal News